Alert archive / Iowa / Tornado Warnings in 2025

Tornado Warning 22, NWS Des Moines, IA

August 17, 2025Hancock County, Winnebago County, Iowa

NWS Des Moines, IA issued this tornado warning at Aug 17, 2025, 6:13 PM CDT for Hancock County, Winnebago County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2025, 6:13 PM CDT (23:13 UTC)
Expired
Aug 17, 2025, 7:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Hail
1.0 in

Counties Hancock County, IA, Winnebago County, IA

The radar

The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:13 PM CDTTORNADO2 Nne Crystal Lake, IADelayed report. Trained spotter shared pictures of a tornado in a cornfield, possibly striking a wind turbine. Location estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

195 
WFUS53 KDMX 172313
TORDMX
IAC081-189-180000-
/O.NEW.KDMX.TO.W.0022.250817T2313Z-250818T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
613 PM CDT Sun Aug 17 2025

The National Weather Service in Des Moines has issued a

* Tornado Warning for...
  North central Hancock County in north central Iowa...
  Southeastern Winnebago County in north central Iowa...

* Until 700 PM CDT.

* At 612 PM CDT, a confirmed tornado was located near Crystal Lake,
  or 5 miles west of Forest City, moving northeast at 10 mph.

  HAZARD...Damaging tornado and quarter size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Forest City, Thompson, and Leland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4322 9378 4327 9382 4340 9379 4336 9360
      4324 9366
TIME...MOT...LOC 2312Z 208DEG 7KT 4327 9375 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Lee
4 follow-up statements
095 
WWUS53 KDMX 172324
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
624 PM CDT Sun Aug 17 2025

IAC081-189-180000-
/O.CON.KDMX.TO.W.0022.000000T0000Z-250818T0000Z/
Hancock IA-Winnebago IA-
624 PM CDT Sun Aug 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH
CENTRAL HANCOCK AND SOUTHEASTERN WINNEBAGO COUNTIES...

At 623 PM CDT, a confirmed tornado was located 5 miles northeast of
Crystal Lake, or 5 miles northwest of Forest City, moving northeast
at 10 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed a narrow tornado touched down 
         briefly about 5 miles west of Forest City and may have 
         dissipated, however conditions remain favorable for 
         additional development.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Forest City, Thompson, and Leland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4324 9375 4327 9379 4339 9376 4336 9360
      4324 9366
TIME...MOT...LOC 2323Z 208DEG 7KT 4329 9374 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

Lee
193 
WWUS53 KDMX 172336
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
636 PM CDT Sun Aug 17 2025

IAC081-172345-
/O.CAN.KDMX.TO.W.0022.000000T0000Z-250818T0000Z/
Hancock IA-
636 PM CDT Sun Aug 17 2025

...THE TORNADO WARNING FOR NORTH CENTRAL HANCOCK COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4327 9375 4330 9377 4339 9374 4336 9360
      4326 9365
TIME...MOT...LOC 2335Z 218DEG 5KT 4328 9372 

$$

IAC189-180000-
/O.CON.KDMX.TO.W.0022.000000T0000Z-250818T0000Z/
Winnebago IA-
636 PM CDT Sun Aug 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHEASTERN WINNEBAGO COUNTY...

At 635 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 2 miles west northwest of Forest City, moving northeast 
at 5 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Forest City and Leland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4327 9375 4330 9377 4339 9374 4336 9360
      4326 9365
TIME...MOT...LOC 2335Z 218DEG 5KT 4328 9372 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Lee
613 
WWUS53 KDMX 172348
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
648 PM CDT Sun Aug 17 2025

IAC189-180000-
/O.CON.KDMX.TO.W.0022.000000T0000Z-250818T0000Z/
Winnebago IA-
648 PM CDT Sun Aug 17 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR SOUTH
CENTRAL WINNEBAGO COUNTY...

At 647 PM CDT, a severe thunderstorm capable of producing a tornado 
3 miles northwest of Forest City, moving northeast at 10 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Forest City and Leland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4327 9374 4331 9375 4337 9372 4335 9361
      4327 9365
TIME...MOT...LOC 2347Z 208DEG 7KT 4330 9371 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Lee
930 
WWUS53 KDMX 172358
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
658 PM CDT Sun Aug 17 2025

IAC189-180008-
/O.EXP.KDMX.TO.W.0022.000000T0000Z-250818T0000Z/
Winnebago IA-
658 PM CDT Sun Aug 17 2025

...THE TORNADO WARNING FOR SOUTH CENTRAL WINNEBAGO COUNTY WILL EXPIRE
AT 700 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, the 
environment does remain favorable for possible additional funnel 
clouds.

LAT...LON 4327 9374 4331 9375 4337 9372 4335 9361
      4327 9365
TIME...MOT...LOC 2358Z 208DEG 7KT 4332 9370 

$$

Lee

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Aug 17, 2:32 PM CDT, 3 hours 41 minutes earlier. Its key messages:

  • Muggy conditions into Monday, then more comfortable in the low to mid 80s mid to late week.
  • Thunderstorms across northern Iowa this evening and overnight, becoming scattered across much of Iowa on Monday. Severe chances are low, but a few stronger storms may produce gusty winds or hail.
Area forecast discussion, Aug 17, 2:32 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
232 PM CDT Sun Aug 17 2025

.KEY MESSAGES...

- Muggy conditions into Monday, then more comfortable in the
  low to mid 80s mid to late week.

- Thunderstorms across northern Iowa this evening and overnight,
  becoming scattered across much of Iowa on Monday. Severe
  chances are low, but a few stronger storms may produce gusty
  winds or hail.

&&

.DISCUSSION...
Issued at 232 PM CDT Sun Aug 17 2025

Convection early this morning largely remain north of the area aside
from a few isolated thunderstorms that crept into northern
Iowa. These have dissipated this afternoon, but with the warm
front a little further south the temperatures across northern
Iowa have remained in the low 80s. Into central and southern
Iowa temperatures have again soared into the upper 80s to low
90s with dewpoints in the mid to upper 70s. Similar temperatures
are expected on Monday, however there is some uncertainty how
much lingering convection (discussed next) will impact highs.
Right now it appears there will be a lull in convection from
late morning through the afternoon, allowing for plenty of
warming. Should showers hang around longer, temperatures will
likely be several degrees cooler than currently forecast.

Next up are convective trends. Right now the warm front is draped
across north central Iowa roughly near the highway 20 corridor. As
this lifts north there's a chance for isolated convection to develop
on the boundary, aided by more than sufficient instability (3000+
J/kg MLCAPE). Shear remains the limiting factor at under 30 kts and
should prevent more robust storm organization this afternoon and
evening.

Later tonight the wave with ongoing convection across South Dakota
slides into northwest Iowa. Initial convection is expected to be the
most robust with gusty wind the primary hazard. This line pushes
east through the overnight across northern Iowa as a secondary low
lifts into the area out of Nebraska and merges with the line. This
wave will progress across Iowa through Monday morning, diminishing
in strength through the morning as support from the low level
jet tapers off. By afternoon diurnal heating is expected to
reignite convection along the boundary. Right now this placement
looks to be across southeast Iowa, however placement could
shift towards central Iowa depending on haw quickly the boundary
progresses.

Temperatures cool behind the wave with highs in the low 80s
middle to end of the week. It's also quiet with the next chance
for precipitation not arriving until next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1237 PM CDT Sun Aug 17 2025

Morning convection has tapered of across northern Iowa, though
scattered cloud cover remains in place. VFR conditions are
expected to last through the afternoon and much of the evening.
Late tonight storms move into northwest Iowa, expanding south
and east through Monday morning. Visibility and ceiling
reductions are likely within thunderstorms, in addition to gusty
winds. Thunderstorms are expected to be strongest in northwest
Iowa where a few severe storms may occur. As the line of storms
moves east on Monday morning convection is expected to become
more scattered in nature, eventually tapering off late morning.
Additional redevelopment is possible Monday afternoon beyond the
current period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Aug 17, 2:40 PM CDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
240 PM CDT Sun Aug 17 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-181945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
240 PM CDT Sun Aug 17 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances this evening into the overnight hours,
beginning in northern Iowa then spreading south and east through
the night. A few strong storms are possible, with gusty winds
being the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Intermittent storm chances continue through Monday, some of which
may be strong with gusty winds and hail.

Heat continues on Monday with heat indices over 100 degrees
possible in southern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into Monday.

Hagenhoff

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:42 PM CDTTornado WarningDMXWinnebago36 min
Aug 17, 6:54 PM CDTTornado WarningDMXKossuth, Winnebago16 min

Nearby

Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.